Prednisone Taper Questions

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Jul 2007
Total Posts : 2148
   Posted 3/13/2008 9:49 AM (GMT -6)   
YAY, so I finally get to taper the pred, woo hoo.  My kidney disease is in partial remission (though upping some of my other meds).
I am at 40mg a day and will be tapering 5mg a week until I get to 10mg, then if all ok I can go down to 5mg a day but he says that I will most likely need to be on 5mg for a year (because of my kidney disease).
My questions are:
1. Does this sound like a good amt to taper per week?  He wanted me go down by 10mg a week but I told him not a good idea for me b/c of UC, so we are doing 5mg a week.
2. While tapering pred, did you flare?  If so, what dosage were you at? 
3. Reading Bob's email, I am afraid of long term damage from the pred, but know my options are really limited for drug choices (cellcept and cytoxan are much harsher than pred).
4. If you got moonface while on pred, did it go down as you tapered?  I really don't want to look like this for another year (I know its stupid but pred makes me feel bad enough without me having to look at what it has done to me in the mirror all the time).

Beth, 32 ~ Major Flare Sept/Oct 07 ~ almost in remission
UC dx'd March 2000 (30 cenitmeters as of 2005-proctosigmoiditis)
Azathioprine 200mg 1xday nightly; Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Prilosec, Probiotics.
Minimal Change Disease (Kidney Disorder) dx'd Sept 2007 - partial remission since 03/08
Prednisone 40mg 1xday (taper 5mg a week = ), Simvastatin 20mg 1xday, Diovan 160mg 2xday. Tekturna 300mg 1xday, Fursomide 20mg 1xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.
Pre-Diabetic from Prednisone use - Low carb/sugar diet & exercise.

Post Edited (Beth75) : 3/13/2008 12:09:09 PM (GMT-6)

Regular Member

Date Joined Mar 2008
Total Posts : 36
   Posted 3/13/2008 11:18 AM (GMT -6)   
Beth, I hate pred and want to taper as soon as possible, but i agree with you that you have to GO SLOW as much as it sucks. For me, if i am going to flair, it is generally in 4-6 days after i go to the later dose, so yes, I taper by 5 mg for at least a week before I taper again. My doc said yesterday, that people are in the most danger of flairing in the 20-10 mg zone, so that is when i would be most conscious of whats going on with your body. Any little twinge and stay at the same level. Bob's post totally scared me too, I hate these drugs!
Oh, and I would recommend using rowasa or canasa for the whole time that you are tapering to give your system a little extra help. Have you tried these? They aren't as bad as they seem--it is amazing what you can get used to.
I'm pretty moonfaced right now and hoping it will go away. I also want my hair back.
Good luck! Lb
Asacol, 4 pills 4 X a Day
Rowasa at Night
Canasa in the Day
Prednisone 40 mg--I'm flairing right now.
VSL #3
Kariva (birth control)

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, March 21, 2018 8:34 PM (GMT -6)
There are a total of 2,942,535 posts in 322,863 threads.
View Active Threads

Who's Online
This forum has 161242 registered members. Please welcome our newest member, AuntBlanche.
390 Guest(s), 14 Registered Member(s) are currently online.  Details
foglikely, Wings of Eagles, Rainy cloud, trompeloy, angeleanor, FreckledFace45, astroman, The Dude Abides, Girlie, hogo2000, tomobrain, Alexandros96, ChickenArise, Tall Allen